Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Jackson, MS

March 6, 2003Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 6, 2003, 11:37 PM CST for Forrest County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 11:37 PM CST (05:37 UTC)
Expired
Mar 7, 2003, 12:00 AM CST
In force
23 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

The radar

The Mobile radar (KMOB), 122 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WUUS54 KJAN 070537
SVRJAN
MSC035-070600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1137 PM CST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL MIDNIGHT CST

* AT 1137 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF HATTIESBURG...MOVING
  NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PETAL AT 1140 PM CST

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3142 8934 3116 8935 3121 8916 3144 8916

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 10:28 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 6, 10:28 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1028 PM CST THU MAR 6 2003

HAVE ISSUED AN UPDATE TO CLEAN UP THE DRIZZLE WORDING AND CLOUDS FOR
THE NW ZONES. WILL ONLY MENTION POPS IN CURRENT LOCATIONS...SE...AS
TSRA CONTINUE TO POUND THE REGION. A THIRD WAVE IS ALREADY UNDERWAY
TO THE SW OF THE CURRENT CONVECTION. ALL OF THIS HAS BEEN DRIVEN BY
SUBTLE WAVES NOTED ON THE WV IMAGERY. THIS THIRD ROUND LOOKS TO BE
THE LAST ONE OF THE NIGHT. UPDATES ALREADY OUT.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36
Hazardous weather outlook, Mar 6, 6:14 PM CST, 5 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
614 PM CST THU MAR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
AN OLD FRONTAL BOUNDARY IN THE NORTHERN GULF IS PROVIDING A
BOUNDARY ALOFT...AND THE NECESSARY INGREDIENTS FOR ELEVATED
THUNDERSTORMS. THE THUNDERSTORMS WILL MAINLY OCCUR SOUTH OF A
LINE FROM MONTICELLO TO BAY SPRINGS. STRONGER INSTABILITY WILL
EXIST A BIT FARTHER SOUTH AND ALLOW FOR A FEW SEVERE
THUNDERSTORMS...GENERALLY SOUTH OF A LINE FROM COLUMBIA TO
LAUREL. THE MAIN CONCERN WITH ANY SEVERE STORMS WILL BE PEA TO
NICKEL SIZED HAIL AND FREQUENT LIGHTNING. THESE THUNDERSTORMS
SHOULD MOVE EAST OF THE AREA BETWEEN 8 AND 10 PM.

...FLOODING...
TRAINING OF THUNDERSTORM CELLS...ACROSS MARION...LAMAR AND
FORREST COUNTIES...WILL PRODUCE LOCALIZED HEAVY RAINFALL AND
POSSIBLE FLASH FLOODING. THESE STORMS ARE PRODUCING RAINFALL
RATES NEAR ONE INCH AN HOUR. THIS RAINFALL IS BEGINNING TO FALL
OVER LOCATIONS THAT HAVE ALREADY SEEN 1 TO 2 INCHES OF RAIN.
OVERALL...RAINFALL TOTALS MAY REACH 3 TO 4 INCHES THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Mar 6, 8:09 PM CST, 3 hours 28 minutes before
MSZ052-056>058-064>066-072>074-070315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
809 PM CST THU MAR 6 2003

...STRONG THUNDERSTORMS ARE AFFECTING SOUTHEAST MISSISSIPPI...

AT 752 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS EMBEDDED IN A LARGE AREA OF RAIN COVERING SOUTHEAST
MISSISSIPPI.  THE STRONGEST STORM WAS NEAR THE CITY OF PURVIS.  IT
WILL AFFECT THE HATTIESBURG AND PETAL AREAS...AS WELL AS MOTORISTS ON
INTERSTATE 59 THROUGH 9 PM.  OTHER STRONG THUNDERSTORMS EXTENDED FROM
THE WESTERN PARTS OF HATTIESBURG...SOUTHWEST TOWARD BAXTERVILLE AND
SANDY HOOK.  THE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 50
MILES AN HOUR.

ALL OF THE THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS
LIGHTNING AND HEAVY DOWNPOURS OF RAIN WITHIN A SHORT AMOUNT OF
TIME.  THE STRONGER THUNDERSTORMS COULD ALSO PRODUCE SOME HAIL.

OTHER THUNDERSTORMS CONTINUE TO DEVELOP ACROSS COASTAL LOUISIANA AND
MOVE NORTHEAST.  IF THESE STORMS HOLD TOGETHER...THEY MAY AFFECT
PARTS OF SOUTHEAST MISSISSIPPI LATER THIS EVENING.

STAY TUNED FOR LATER DEVELOPMENTS BY LISTENING TO YOUR NOAA WEATHER
RADIO...OR OTHER NEWS MEDIA OUTLETS FOR FURTHER UPDATES FROM YOUR
NATIONAL WEATHER SERVICE IN JACKSON.

10
Local storm report, Mar 6, 8:13 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
813 PM CST THU MAR 06 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    BLACKWATER                MS   0.75 INCH HAIL
03/05/03   KEMPER                         REPORTED BY KEMPER COUNTY
                                          EMA.
Local storm report, Mar 6, 9:48 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
948 PM CST THU MAR 06 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 PM    2 N HATTIESBURG           MS   0.88 INCH HAIL
03/06/03   FORREST                        REPORTED BY FORREST
                                          COUNTY EMA.
Local storm report, Mar 6, 10:01 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1001 PM CST THU MAR 06 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    1 N EASTABUCHIE           MS   0.88 INCH HAIL
03/06/03   JONES                          REPORTED BY JONES COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Mar 6, 10:19 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1019 PM CST THU MAR 06 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    4 NE OAK GROVE            MS   0.75 INCH HAIL
03/06/03   LAMAR                          REPORTED BY LAMAR COUNTY
                                          EMA.
Local storm report, Mar 6, 11:26 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1126 PM CST THU MAR 06 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    5 N SANDY HOOK            MS   0.88 INCH HAIL
03/06/03   MARION                         HAIL COVERING
                                          GROUND.
                                          REPORTED BY
                                          MARION COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:09 PM CSTSevere Thunderstorm WarningJANForrest, Lamar31 min
Mar 6, 9:23 PM CSTSevere Thunderstorm WarningJANForrest, Lamar32 min
Mar 6, 9:40 PM CSTSevere Thunderstorm WarningJANJones45 min
Mar 6, 10:10 PM CSTSevere Thunderstorm WarningJANForrest20 min
Mar 6, 11:05 PM CSTSevere Thunderstorm WarningJANMarion20 min
Mar 6, 11:15 PM CSTSevere Thunderstorm WarningJANLamar30 min
Mar 6, 11:49 PM CSTSevere Thunderstorm WarningJANMarion21 min
Mar 6, 11:58 PM CSTSevere Thunderstorm WarningJANLamar32 min
Mar 7, 12:27 AM CSTSevere Thunderstorm WarningJANForrest13 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.